Hypoglycemic Episodes

Hypoglycemia, also known as an insulin reaction, blood sugar low, or a hypo, can hit hard and fast. It's caused by high levels of circulating insulin and low blood glucose levels. If you have type 1 diabetes, or if you have type 2 diabetes and take insulin, you are more likely to experience blood glucose lows. Certain classes of type 2 diabetes medications (i.e., sulfonylureas, meglitinides) can also cause hypoglycemia.

Everyone has differing levels of sensitivity to blood glucose drops. One person may start to feel “funny” at 70 mg/dl (3.9 mmol/l), while another can drop considerably lower before sensing something is wrong.

Some people can also experience a condition known as hypoglycemic unawareness, in which the body no longer reacts to low blood glucose levels with the usual symptoms. Your doctor will help you establish what reading is too low for you.

Low episodes in patients taking insulin or one of the diabetes medications described are typically caused by one of three things:

  1. Too much insulin or diabetes medication (sulfonylureas or meglitinides)

  2. Too little food

  3. Exercise without enough carbohydrates

When it comes to dealing effectively with hypoglycemia, you need to be prepared, practice prevention, and exercise patience. Carry a fast-acting sugar or carb at all times; test often and treat at the first sign of a low; and don't panic and down 2 liters of soda, or you can easily end up on a roller coaster of highs and lows. Read on for the most effective way to treat a low quickly without blood sugar rebounds.

Signs and Symptoms

Blood sugar lows are dangerous because the brain needs glucose to function properly. That's why severe untreated lows can cause a loss of consciousness. Other symptoms of hypoglycemia include:

  • Shakiness (trembling hands, etc.)

  • Dizzy or lightheadedness

  • Headache

  • Hunger

  • Heart palpitations

  • Sudden sweating

  • Clammy or pale skin

  • Irritability or unexplained mood swings

  • Confusion or disorientation

Treating a Hypo

Once your blood glucose meter has confirmed a low, take action immediately. The rule of thumb for treating a low blood sugar is to take 15 grams of a fast-acting carb, wait 15 minutes, and test again. Good, quick carb options are glucose tablets, a half glass of orange juice, or glucose gel. If you're looking for a more tasty option for treatment, you can try tubes of decorative cake frosting or sugary candy like Sweet Tarts, Spree, Smarties, and Life Savers, which are also effective and portable choices. Check the labels for carb amounts so you aren't over- or under-treating your lows.

If your levels are still too low after testing the second time, have another 15 grams of carbs, wait 15 minutes, and test again. Anytime you don't have your glucose monitor with you to check your blood but feel the symptoms of a hypo, trust your instincts and assume your glucose levels are low.

Fact

Fat can delay the absorption of sugar, so if you're treating a low, doughnuts, chocolate bars, and ice cream aren't the best choices. While they will do in a pinch, they will take longer to bring glucose back up. Instead, keep a roll of glucose tablets or a tube of glucose gel in your purse, car, and desk, and you'll always be prepared.

It is possible to lose consciousness and have a seizure when blood glucose levels drop extremely low. For this reason, it's always a good idea to have someone accessible (e.g., spouse, friend, coworker, or teacher) who knows exactly what to do in case of a hypoglycemic episode.

If you are still conscious, a companion can assist you in taking a fast-acting carb by mouth. This should not be attempted if you are unconscious because of the risk of choking. If you lose consciousness, an injection of the hormone glucagon should be administered; if glucagon is not available, someone should call 911 immediately.

How Glucagon Works

Glucagon stimulates the liver to convert stored glycogen back into glucose. A glucagon kit contains a syringe and a vial of powdered glucagon; the fluid in the prefilled syringe is mixed with the powder immediately before use, drawn into the syringe, and then injected like insulin into a large muscle like the thigh or buttock. Glucagon is available by prescription only; your doctor or CDE (certified diabetes educator) can give you a quick lesson on how and when to use it.

Glucagon may not work as effectively to treat a low caused by drinking alcohol. It will also not work if there is an insufficient amount of glycogen available in the liver (such as in cases of malnutrition). Glucagon can cause nausea and possible vomiting, so you should let whomever you instruct in its use know that they should place you on your side if you are given glucagon and are still unconscious.

Essential

Always store the instructions for your glucagon injection with the syringe. Even with the best preparation, people can forget what they're supposed to be doing in an emotionally charged situation. Make sure you periodically check the expiration date on your glucagon kit, so it is always ready — just in case.

Night Hypos

Even the very idea of having a low in the middle of the night is frightening. Will you wake up? Will your partner wake up? If you have a child with diabetes, how will you know if she has a 2 A.M. hypo? If your blood glucose levels are below 100 mg/dl at bedtime, you are more likely to experience a low during the night. Fortunately, with a little planning and treatment adjustments, the problem is usually remedied relatively easily.

Nighttime lows are most common in people taking insulin. You pump out less glucose between midnight and 3 A.M. because your body is at rest and simply doesn't need it. If your insulin peaks during the time when glucose production is unusually low, a hypo could result.

Exercise could again be the culprit if you're working out intensely in the evening. Try a workout earlier in the day, or talk to your doctor about adjusting your insulin dose before working out to accommodate the natural drop in blood sugar that exercise produces.

A bedtime snack can often ward off middle-of-the-night drops in some people. The snack should contain protein to lengthen the release of the carbohydrate. If you are on insulin and nighttime lows persist despite treatment adjustments, an insulin pump (which can be programmed to avoid highs and lows even while you sleep) or changes in your insulin therapy may be options.

If you're experiencing night lows, it's a good idea to set your alarm to wake you up for a test several times during the night until you've found a treatment approach that works well for you. Make sure you have glucose tablets or another quick carb on your nightstand just in case you need it. Track the testing info and review it with your doctor to try to find a pattern to your lows.

Sometimes lows that occur when you sleep cause morning fasting blood glucose levels (before breakfast) to be elevated. This phenomenon, known as the Somogyi effect or rebound, happens when the body starts producing glucagon and epinephrine in response to a low. These hormones signal the liver to convert glycogen to glucose, and the result is high blood sugars upon waking.

If your blood glucose is elevated at your first morning test, there's a possibility it's due to an undetected nighttime low. However, it may also be a result of the dawn phenomenon, which is a morning high caused by the natural release of blood glucose in the early-morning hours.

  1. Home
  2. Diabetes
  3. In Case of Emergency
  4. Hypoglycemic Episodes
Visit other About.com sites: